Skip Navigation
Skip to contents

JYMS : Journal of Yeungnam Medical Science

Indexed in: ESCI, Scopus, PubMed,
PubMed Central, CAS, DOAJ, KCI
FREE article processing charge
OPEN ACCESS
SEARCH
Search

Author index

Page Path
HOME > Browse Articles > Author index
Search
Nam Hoon Kim 1 Article
Metastatic papillary thyroid cancers with malignant pleural effusion aggravated during thyroid hormone withdrawal for radioiodine therapy.
Ji Hye Seo, Ji Hye Je, Hyun Jung Lee, Young Ju Na, Il Woo Jeong, Jee Hyun An, Sin Gon Kim, Dong Seop Choi, Nam Hoon Kim
Yeungnam Univ J Med. 2015;32(2):138-142.   Published online December 31, 2015
DOI: https://doi.org/10.12701/yujm.2015.32.2.138
  • 1,924 View
  • 4 Download
AbstractAbstract PDF
L-thyroxine (LT4) withdrawal prior to radioactive iodine (RAI) ablation therapy is a commonly used method for successful treatment of patients with papillary thyroid cancer (PTC). However, a prolonged period of hypothyroidism induced by LT4 withdrawal is sometimes associated with impaired quality of life and cardiopulmonary dysfunction in PTC patients. Furthermore, LT4 withdrawal may have a trophic effect on residual cancer by means of increased thyrotropin. We report on 2 cases of metastatic PTC patients with malignant pleural effusion (MPE) whose disease showed rapid worsening after LT4 withdrawal and RAI therapy. The first case is a 65-year-old woman who had PTC with multiple distant metastases and MPE. During LT4 withdrawal for RAI therapy, MPE showed rapid worsening, and the patient required repetitive therapeutic thoracentesis. The second case is a 49-year-old woman with PTC who underwent 3 additional operations for cancer recurrence in the neck lymph nodes and 6 times of RAI treatments. While preparing for the 7th RAI treatment by withdrawing LT4, she developed MPE which became progressively aggravated after RAI therapy. Both patients experienced increased pleural effusion during the LT4 withdrawal period and a rise in the thyroglobulin level was observed after RAI therapy. MPE was not controlled with therapeutic thoracentesis and pleurodesis. Eventually, both patients died of rapid disease progression after RAI therapy. In summary, LT4 withdrawal may have an adverse effect on metastatic PTC patients, particularly those with MPE.

JYMS : Journal of Yeungnam Medical Science